Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 24, 2003, 10:57 PM CDT for Sumter County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 10:57 PM CDT (03:57 UTC)
- Expired
- Apr 24, 2003, 11:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Sumter County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 250357
SVRBHM
ALC119-250430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1057 PM CDT THU APR 24 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMTER COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 1130 PM CDT
* AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF GEIGER TO 17
MILES WEST OF YORK...MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BELLAMY...
EMELLE AND LIVINGSTON.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3297 8830 3278 8835 3237 8837 3235 8806
3253 8805 3276 8817 3295 8823
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:29 PM CDT, 8 hours 28 minutes earlier.
Area forecast discussion, Apr 24, 2:29 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM, AL 229 PM CDT THU APR 24 2003 UPATED PRELIMS HELLO WEATHER FANS. WELCOME TO GAME 1 OF A 2 DAY SERIES. WERE ALREADY WELL UNDER WAY WITH GAME 1. BRINGING YOU UP TO SPEED...THE VISITING TEAM REALLY RUN THE SCORE UP ALONG THE RED RIVER VALLEY YESTERDAY (LOTS OF SVR WX REPORTS). IT WILL BE INTERESTING TO SEE IF IT CAN KEEP THAT PACE UP. WE HAVENT SEEN ANY NASTY JUNK (SEVERE WX) FROM THE VISITING TEAMS PITCHER SO FAR TODAY. I MUST ADMIT...ITS VERY IMPRESSIVE LOOKING... COVERING HALF OF MS AND AL (HUGE MCS). THE ONE GOOD THING THE HOME TEAM (ALABAMA) HAS GOING FOR IT WAS THE CLOUD COVER ALL MORNING...HAMPERING THE FIELD FROM HEATING UP. THIS SHOULD KEEP THE PITCHES UP IN THE STRIKE ZONE (ELEVATED STORMS). (NOT THINKING WELL SEE ANY SEVERE WX DUE TO THE WARM FRONT NOT PROGRESSING NORTHWARD. TEMPS HAVE DROPPED BACK INTO THE MID TO UPPER 50S...AND WILL NOT LIKELY REBOUND.) IN THE MEANTIME...ITS GOING TO CONTINUE TO LAY DOWN THE RAIN AND LIGHTNING. WELL KEEP A WATCH ON THE PITCH COUNT (RAINFALL AMOUNTS)...THIS PITCHER LOOKS LIKE ITS IN IT FOR THE LONG-HAUL WITH ANOTHER WARMING UP IN THE BULL-PEN. (OVER WEST MS). TOMORROWS GAME SLIGHTLY DIFFERENT. STILL THINKING AN AFTERNOON EARLY EVENING GAME WITH THE PLAYING FIELD SEEING A FAIRLY DECENT AMOUNT OF SUN. (DRY SLOT MOVING OVER WITH VERY STRONG SOUTHWESTERLY FLOW. TEMPS WILL REACH UP INTO THE UPPER 70S TO MID 80S. WITH THE ABOVE MENTIONED COOLER TEMPS ALOFT (STEEP LAPSE RATES)...THINGS WILL LIKELY POP.) THE PITCHER LOOKS LIKE A KNUCKLE AND FAST BALLER (HAIL AND STRAIGHT LINE WINDS). KEY POINTS FOR THE HOME TEAM...STAY ALERT AND BE READY TO ACT. AS USUAL...THE FRIENDLY STAFF HERE AT NWS BIRMINGHAM WILL BRING YOU THE PLAY BY PLAY. BEGINNING SATURDAY...THE HOME TEAM WILL TAKE SOME TIME OFF TO ENJOY THE SPRING TIME WEATHER. COLD FRONT MOVES THRU DURING EARLY ON SATURDAY...ISSUING IN PARTLY CLOUDY SKIES AND NEAR SEASONAL TEMPS BY SUNDAY. NO MORE GAMES THRU THE EXTENDED. BHM TB 055/079 053/072 051 90+852 MGM TB 056/083 057/075 052 90+852 .BHM...NONE.
Hazardous weather outlook, Apr 24, 1:33 PM CDT, 9 hours 24 minutes before
ALZ011>015-017>050-242030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 133 PM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THE COMBINATION OF AN APPROACHING WEATHER SYSTEM...CURRENTLY SPINNING ACROSS THE EAST CENTRAL PLAINS...AND A WARM FRONT MOVING NORTH ACROSS THE AREA...WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE FORECAST AREA THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME RATHER STRONG...MAINLY WEST OF INTERSTATE 65. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL LAST THROUGH THE NIGHT...BUT THE THREAT OF STRONG STORMS SHOULD DIMINISH BY MIDNIGHT. THE MAIN THREATS WILL BE FROM SMALL HAIL AND GUSTY WINDS. THROUGH TONIGHT...RAINFALL COULD ALSO BE HEAVY AT TIMES...MAINLY SOUTH OF INTERSTATE 20. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON FRIDAY. THE STORMS ON FRIDAY COULD BECOME STRONG TO POSSIBLY SEVERE ...WITH DAMAGING WINDS...HAIL...AND AN ISOLATED TORNADO ALL BEING POSSIBLE. THIS SITUATION WILL CONTINUE TO BE MONITORED AS IT DEVELOPS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME REQUIRED DURING THE EVENING HOURS...AND THEN AGAIN DURING THE DAY ON FRIDAY.
In the hours before
Special weather statement, Apr 24, 5:17 PM CDT, 5 hours 40 minutes before
ALZ022-030-031-242315- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 517 PM CDT THU APR 24 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER...GREENE AND PICKENS COUNTIES UNTIL 615 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 13 MILES NORTHWEST OF GEIGER TO 26 MILES WEST OF EMELLE...MOVING EAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MEMPHIS...COCHRANE...GEIGER...ALICEVILLE...EMELLE...GAINESVILLE... YORK AND CLINTON THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3330 8829 3244 8838 3268 8788 3327 8787
Special weather statement, Apr 24, 6:01 PM CDT, 4 hours 56 minutes before
ALZ030>032-242330-
THUNDERSTORM ADVISORY EXTENDED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT THU APR 24 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER...HALE AND GREENE
COUNTIES UNTIL 630 PM CDT...
AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS IN CENTRAL SUMTER COUNTY..MOVING EAST AT 30
MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
GAINESVILLE...EPES...CLINTON...BOLIGEE...UNION...EUTAW...KNOXVILLE
AND AKRON THROUGH 630 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND SMALL
HAIL. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR
OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD
ITEMS COULD BE BLOWN AROUND.
LAT...LON 3297 8817 3277 8819 3263 8833 3270 8769
3284 8755 3304 8752Special weather statement, Apr 24, 7:11 PM CDT, 3 hours 46 minutes before
ALZ011-250045-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT THU APR 24 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 745 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEXAR...MOVING EAST AT 45 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEXAR...WESTON...
HAMILTON...HACKLEBURG AND BEAR CREEK THROUGH 745 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3415 8820 3427 8818 3432 8796 3431 8764
3417 8767 3408 8819The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:18 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 42 min |
| Apr 24, 10:22 PM CDT | Flash Flood Warning | BMX | Greene, Sumter | 4 hr |
| Apr 24, 11:20 PM CDT | Tornado Warning | BMX | Sumter | 10 min |
| Apr 24, 11:28 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 32 min |
| Apr 24, 11:36 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 39 min |
| Apr 24, 11:46 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 29 min |
| Apr 24, 11:50 PM CDT | Flash Flood Warning | BMX | Hale | 4 hr |
| Apr 25, 12:05 AM CDT | Tornado Warning | BMX | Sumter | 25 min |
| Apr 25, 12:08 AM CDT | Flash Flood Warning | BMX | Bibb, Shelby | 4 hr |
| Apr 25, 12:30 AM CDT | Tornado Warning | BMX | Sumter | 15 min |
| Apr 25, 12:31 AM CDT | Tornado Warning | BMX | Marengo | 44 min |
| Apr 25, 1:12 AM CDT | Flash Flood Warning | BMX | Chilton, Perry | 4 hr |
| Apr 25, 1:58 AM CDT | Flash Flood Warning | BMX | Greene, Sumter | 2 hr |
| Apr 25, 3:05 AM CDT | Tornado Warning | BMX | Montgomery | 40 min |
| Apr 25, 12:26 PM CDT | Tornado Warning | BMX | Greene, Sumter | 34 min |
| Apr 25, 12:54 PM CDT | Tornado Warning | BMX | Hale | 51 min |
| Apr 25, 12:59 PM CDT | Tornado Warning | BMX | Greene | 31 min |
| Apr 25, 1:30 PM CDT | Tornado Warning | BMX | Greene | 30 min |
| Apr 25, 1:42 PM CDT | Tornado Warning | BMX | Hale | 48 min |
| Apr 25, 1:44 PM CDT | Tornado Warning | BMX | Bibb, Perry | 31 min |
| Apr 25, 2:13 PM CDT | Tornado Warning | BMX | Bibb, Perry | 47 min |
| Apr 25, 2:35 PM CDT | Tornado Warning | BMX | Chilton | 55 min |
| Apr 25, 2:40 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 35 min |
| Apr 25, 2:46 PM CDT | Tornado Warning | BMX | Hale | 29 min |
| Apr 25, 2:56 PM CDT | Tornado Warning | BMX | Perry | 49 min |
| Apr 25, 3:00 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| Apr 25, 3:18 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 42 min |
| Apr 25, 3:21 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 24 min |
| Apr 25, 3:26 PM CDT | Tornado Warning | BMX | Dallas | 49 min |
| Apr 25, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 58 min |
| Apr 25, 3:33 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 27 min |
| Apr 25, 3:43 PM CDT | Tornado Warning | BMX | Elmore | 47 min |
| Apr 25, 3:48 PM CDT | Tornado Warning | BMX | Autauga | 57 min |
| Apr 25, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Marengo, Perry | 39 min |
| Apr 25, 4:16 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 44 min |
| Apr 25, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 27 min |
| Apr 25, 4:18 PM CDT | Tornado Warning | BMX | Tallapoosa | 42 min |
| Apr 25, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 47 min |
| Apr 25, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 31 min |
| Apr 25, 4:31 PM CDT | Tornado Warning | BMX | Montgomery | 44 min |
| Apr 25, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 37 min |
| Apr 25, 4:38 PM CDT | Tornado Warning | BMX | Blount, Etowah | 52 min |
| Apr 25, 4:41 PM CDT | Tornado Warning | BMX | Macon | 49 min |
| Apr 25, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 47 min |
| Apr 25, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 31 min |
| Apr 25, 4:47 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 28 min |
| Apr 25, 4:47 PM CDT | Tornado Warning | BMX | Calhoun, St. Clair, Talladega | 43 min |
| Apr 25, 4:49 PM CDT | Tornado Warning | BMX | Dallas | 26 min |
| Apr 25, 4:56 PM CDT | Tornado Warning | BMX | Cherokee, Lee | 49 min |
| Apr 25, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 47 min |
| Apr 25, 5:09 PM CDT | Tornado Warning | BMX | Montgomery | 51 min |
| Apr 25, 5:12 PM CDT | Tornado Warning | BMX | Dallas | 33 min |
| Apr 25, 5:12 PM CDT | Tornado Warning | BMX | Russell | 48 min |
| Apr 25, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 45 min |
| Apr 25, 5:20 PM CDT | Tornado Warning | BMX | Bullock | 40 min |
| Apr 25, 5:26 PM CDT | Tornado Warning | BMX | Marengo | 34 min |
| Apr 25, 5:26 PM CDT | Tornado Warning | BMX | Macon | 49 min |
| Apr 25, 5:29 PM CDT | Tornado Warning | BMX | Lowndes | 46 min |
| Apr 25, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 30 min |
| Apr 25, 5:54 PM CDT | Tornado Warning | BMX | Cherokee | 21 min |
| Apr 25, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 45 min |
| Apr 25, 6:00 PM CDT | Tornado Warning | BMX | Bullock, Russell | 45 min |
| Apr 25, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 39 min |
| Apr 25, 6:12 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 33 min |
| Apr 25, 6:12 PM CDT | Tornado Warning | BMX | Barbour | 48 min |
| Apr 25, 6:18 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 42 min |
| Apr 25, 6:20 PM CDT | Tornado Warning | BMX | Montgomery | 25 min |
| Apr 25, 6:40 PM CDT | Tornado Warning | BMX | Russell | 35 min |
| Apr 25, 6:42 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 63 min |
| Apr 25, 6:45 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 45 min |
| Apr 25, 6:45 PM CDT | Tornado Warning | BMX | Montgomery | 45 min |
| Apr 25, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 33 min |
| Apr 25, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 62 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.